Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 29, NWS Midland/Odessa, TX

September 11, 2013Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Sep 11, 2013, 8:19 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2013, 8:19 PM MDT (02:19 UTC)
Expired
Sep 11, 2013, 11:15 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 170 km from the middle of the area, began a volume at 02:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

324 
WGUS54 KMAF 120219
FFWMAF
NMC015-120515-
/O.NEW.KMAF.FF.W.0029.130912T0219Z-130912T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
819 PM MDT WED SEP 11 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 1115 PM MDT

* AT 812 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A LARGE AREA OF SHOWERS AND THUNDERSTORMS PRODUCING UP TO 1 INCH 
  PER HOUR RAINFALL COVERING MUCH OF NORTHERN...CENTRAL AND 
  SOUTHWESTERN EDDY COUNTY...MOVING NORTH AT 20 MPH. RUNOFF...
  ESPECIALLY ALONG DARK CANYON DRAW SOUTHWEST OF CARLSBAD...COULD
  RESULT IN ADDITIONAL FLASH FLOODING.     

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARLSBAD...
  LAKE AVALON...CARLSBAD NORTH...BRANTLEY LAKE STATE PARK...SEVEN
  RIVERS...LOCO HILLS...LAKEWOOD...DAYTON...AVALON AND ATOKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3263 10459 3277 10439 3297 10435 3297 10386
      3208 10419 3209 10454 3234 10475

$$
1 follow-up statement
329 
WGUS74 KMAF 120346
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
946 PM MDT WED SEP 11 2013

NMC015-120515-
/O.CON.KMAF.FF.W.0029.000000T0000Z-130912T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
946 PM MDT WED SEP 11 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT FOR
CENTRAL EDDY COUNTY...

AT 941 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT SHOWERS AND THUNDERSTORMS MOVING NORTH AT 20 MPH OVER MUCH OF
EDDY COUNTY...WITH ADDITIONAL SHOWERS AND STORMS MOVING NORTH FROM
WEST TEXAS. SINCE RAINFALL RATES OF ONE HALF TO ONE INCH PER HOUR
WILL OCCUR WITH ANY THUNDERSTORMS...OR THE ENHANCED SHOWERS...
ADDITIONAL FLASH FLOODING IS LIKELY OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CARLSBAD...
LAKE AVALON...CARLSBAD NORTH...BRANTLEY LAKE STATE PARK...SEVEN
RIVERS...LOCO HILLS...LAKEWOOD...DAYTON...AVALON AND ATOKA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS... STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3263 10459 3277 10439 3297 10435 3297 10386
      3208 10419 3209 10454 3234 10475

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 5:29 PM MDT, 2 hours 50 minutes earlier.

Area forecast discussion, Sep 11, 5:29 PM MDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
629 PM CDT Wed Sep 11 2013

.DISCUSSION...

See 00z aviation discussion below.

&&

.AVIATION...

Showers with isolated thunderstorms will continue to affect CNM over
the next few hours.  HOB may be impacted by a few showers as well.
Showers and thunderstorms are also possible for mainly these two
terminals through the early morning hours Thursday.  MVFR ceilings
are possible across the area Thursday morning.  Southeast winds will
decrease in intensity over the next couple of hours.  Winds will
again become stronger and gusty by Thursday afternoon.

&&

PREV DISCUSSION... /ISSUED 143 PM CDT Wed Sep 11 2013/

.DISCUSSION...
Today focus continues to be on heavy rain potential across the w,
mainly from the Davis to GDP Mtns and into SE NM. 3h Streamlines
indicate upper level divergence maximized with convective genesis
area INVOF El Paso City. Some breaks in clouds noted on visible
imagery across the Trans Pecos and expect that coverage will be on
the increase these next several hours. Precipitable water is high,
about 170% of normal across the wrn CWFA. Steering flow is strong
enuf for cells to move, but pattern is favorable for SHRA/TSRA to
repetitively move across the same areas, and thus there the
potential for local heavy rain and flooding/flash flooding. Also
heavy rain that falls in the Sacramento Mtns may eventually result
in flooding of low water crossings along Rio Penasco (DAYN5) and
Fourmile Draw (LKWN5). Across the PB scattered PoPs still look good
today, especially if breaks in low clouds occur. Will hold onto to
scattered PoPs across the w overnight with local heavy rain. Across
the plains SHRA will mostly be tied to diurnal heating cycle.
Thursday mid level ridge will become more an influence and push mid
level moist axis back to the w and thus PoPs will decrease across
the mtns. A few SHRA may track across the PB Thursday PM with a trof
moving wwd. A weak front will try to backdoor into the N-NE CWFA
Friday PM which would increase PoPs there. For now will wait for
more evidence of frontal boundary before making substantial changes.
Saturday will be interesting wrt PoPs. NAM12/Canadian bring a well
defined shrtwv from the SE-NW and into/thru the central PB.
Initially we will quietly bump up PoPs into Isold/slight chance for
Saturday for the PB. SHRA/TSRA will have a chance to increase across
the mtns into Sunday with moist axis and weakness/shear axis in
bifurcated mid level ridge. This may develop ewd into Tue/Wed as mid
level wlys attempt to push this axis farther ewd. Temperatures thru
this forecast cycle are mostly from just below normal to just above.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 69  90  67  89  /  20  10  10  10
BIG SPRING TX              73  90  69  90  /  20  10  10  10
CARLSBAD NM                69  89  68  90  /  40  20  10  10
DRYDEN TX                  73  90  72  91  /  20  10  10  10
FORT STOCKTON TX           70  90  68  91  /  20  10  10  10
GUADALUPE PASS TX          65  81  62  83  /  40  30  10  10
HOBBS NM                   68  89  66  88  /  30  10  10  10
MARFA TX                   63  81  59  83  /  30  10  10  10
MIDLAND INTL AIRPORT TX    70  91  68  90  /  20  10  10  10
ODESSA TX                  70  90  68  90  /  20  10  10  10
WINK TX                    72  93  69  92  /  30  10  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Sep 11, 12:20 PM MDT, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
120 PM CDT WED SEP 11 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-121830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
120 PM CDT WED SEP 11 2013 /1220 PM MDT WED SEP 11 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE POSSIBLE THROUGH
TONIGHT ACROSS ALL AREAS...ESPECIALLY AREAS WEST OF THE PECOS
RIVER. MOISTURE LEVELS WILL BE HIGH AND HEAVY RAIN WILL BE
POSSIBLE. SOME STORMS MAY MOVE ACROSS THE SAME AREAS THAT SAW
RAINFALL THE PAST FEW DAYS INCREASING THE POTENTIAL FOR FLOODING
OR FLASH FLOODING IN THE MOUNTAINS. STORMS THAT DEVELOP WILL BE
ACCOMPANIED BY OCCASIONAL TO FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN THURSDAY AFTERNOON
FOR MAINLY THE GUADALUPE MOUNTAINS. ISOLATED ACTIVITY WILL BE
POSSIBLE ALONG AND WEST OF A SEMINOLE TO PECOS TO LAJITAS LINE.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED BUT LOCAL INTEREST SHOULD STAY
ABREAST TO THE LATEST FORECAST.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 11, 7:24 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
824 PM CDT WED SEP 11 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     FLASH FLOOD      CARLSBAD                32.40N 104.24W
09/11/2013                   EDDY               NM   FIRE DEPT/RESCUE

            AT LEAST 1 FOOT OF WATER RUNNING OVER TANSIL ROAD/DAM IN
            SOUTH CARLSBAD, WHICH IS NOW BARRICADED.

&&

AKL

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 11:15 PM MDTFlash Flood WarningMAFEddy3 hr
Sep 12, 2:23 AM MDTAreal Flood WarningMAFEddy6 hr
Sep 12, 8:20 AM MDTFlash Flood WarningMAFEddy6 hr
Sep 12, 8:36 AM MDTFlash Flood WarningMAFEddy6 hr
Sep 12, 12:23 PM MDTRiver Flood WarningMAFEddy24 hr
Sep 12, 12:23 PM MDTRiver Flood WarningMAFEddy21 hr
Sep 12, 2:21 PM MDTAreal Flood AdvisoryMAFEddy6 hr
Sep 12, 2:33 PM MDTAreal Flood WarningMAFEddy6 hr
Sep 12, 4:08 PM MDTRiver Flood WarningMAFEddy23 hr

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.